Dense Fog, Eastern Uinta Basin
- When
- January 7, 11:00 PM MST to January 8, 8:30 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Widespread dense fog redeveloped across the eastern Uinta Basin. The Vernal ASOS reported visibilities down to 1/4 mile.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Widespread dense fog redeveloped across the eastern Uinta Basin. The Vernal ASOS reported visibilities down to 1/4 mile.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 7, 3:45 PM MST, 7 hours 15 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 345 PM MST TUE JAN 7 2003 UPDATING THOUGHTS ON INVERSIONS HOLDING STRONG IN COZ1/2 SO DROPPING TEMPS THERE 10 TO 12 DEGREES BASED ON PRESISTANCE FROM YESTERDAYS VALUES. SHORT TERM (TODAY-THU)...LITTLE CHANGE IN ONGOING FORECAST. HIGH PRESSURE REMAINS OVER AREA THROUGH THURSDAY AWAITING NEXT SYSTEM. LOW MOISTURE AND STRONG INVERSIONS...ESPECIALLY IN THE UINTAH BASIN TO KEEP PATCHY FOG NEXT NIGHT OR SO. INCREASING CLOUDS WILL HELP KEEP FOG FROM BECOMING QUITE AS DENSE BY THURSDAY AM. TWEAKED TODAYS TEMPERATURES UP A HAIR IN NORTH COLORADO HIGH VALLEYS...NO OTHER CHANGES IN CURRENT PACKAGE. DJC/21 EXTENDED PERIOD (FRI-TUE)...MEDIUM RANGE MODELS IN FAIR AGREEMENT WITH THE GENERAL PATTERN THROUGH THE FIRST HALF OF NEXT WEEK. CLOSED LOW CURRENTLY NEAR 35N 135W IS PROGGED TO WEAKEN INTO AN OPEN WAVE AND MOVE ACROSS THE CWA FRIDAY AND SATURDAY...BRINGING A CHANCE OF SNOW SHOWERS TO THE AREA. A RIDGE IS FORECAST TO DOMINATE SUNDAY AND MONDAY...ALTHOUGH MODEL TRENDS ARE SUGGESTING A LITTLE FLATTER RIDGE THEN PREVIOUS. THE 00Z GFS BRINGS ANOTHER WAVE INTO THE AREA TUESDAY NIGHT...WHICH IS ABOUT 12 HOURS SLOWER THEN THE PREVIOUS GFS CYCLE. PROGRESSIVE FLOW PATTERN LIKELY TO YIELD MORE TIMING ISSUES IN UPCOMING MODEL CYCLES SO WILL NOT MAKE ANY CHANGES AT THIS POINT. TAL .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-081030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 333 AM MST TUE JAN 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... AREAS OF DENSE FOG CONTINUES IN THE NORTHWEST VALLEYS AND IN THE EASTERN UINTA BASIN. THIS WILL LEAD TO LOCALLY HAZARDOUS DRIVING CONDITIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MC
The national radar mosaic for the moment the first event began.
1 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338282.